Submitted by Diane Farsetta on
Public relations and planning documents from AstraZeneca discuss promoting "off-label" or unapproved uses for the company's drug Seroquel. The U.S. Food and Drug Administration has approved Seroquel for schizophrenia, psychotic and bipolar disorders among adults. While doctors may prescribe drugs off-label, companies can't promote off-label uses for drugs. The AstraZeneca documents, which were uncovered during lawsuit proceedings, mention "plans to 'broaden Seroquel use on and off-label,' including among adolescents and patients with Parkinson's and Alzheimer's disease, at medical meetings, in sales calls and with patient-advocacy groups." A 2001 company PR plan lists as a goal to "encourage and support" Seroquel "use outside schizophrenia into a broad range of other patient populations," suggesting "aggressive market penetration" among elderly and adolescent patients. AstraZeneca faces nearly 10,000 lawsuits claiming it hid evidence of Seroquel's side effects. The pharmaceutical company calls those allegations "unproven," and says it didn't engage in "inappropriate promotion of Seroquel." In January, fellow drugmaker Eli Lilly paid a $1.42 billion fine for off-label promotion of Zyprexa, a competitor to Seroquel.
Kyle Christensen replied on Permalink
Extending the use of anti-psychotics
As a former medical social worker, I am well aware of the side effects of these drugs. In my opinion, they should only be used in extreme forms of psychosis, as the side effects can be so unpredictable, lasting and devastating!
The side effects are proven and AstraZenica knows it.
Its never enough money for you guys, is it...
Ernie Ferguson replied on Permalink
Seroquel side effects
I've just emerged from three years of taking all sorts of prescribed drugs and Seroquel was the final straw.
My doctor who has been prescribing me a sleep aid for all of those three years and had me on Temazepam after my objection to taking progressively larger doses of Neurotin and antiepileptic also used off-label for a sleep aid. The problem was that I developed a severe tolerance for Temazepam very quickly and was up to 90 mg per night so that I could sleep. Without it I didn't sleep at all. Essentially I'd become addicted to it.
He decided to wean me off of it by trying Seroquel as a sleep aid--a decidedly off-label use of the drug.
Since I wasn't on it but for about a week I have no idea what the long term side effects are, but the immediate side effect was a doozy.
My appetite exploded. I literally ate everything that was remotely edible in my refrigerator the first night I took it and went out and got a quart of Hagen Daz and ate that too.
Seroquel also made my legs twitch uncontrollably and I had to sleep in the living room so as not to keep my wife up all night.
I did sleep though. The second night was the same. I ate everything in sight and then made a run to the 24 hour CVS for, you guessed it, ice cream. That was it. I called my shrink and told him Seroquel was a non-starter.
I also stropped taking Temazepam and after a few sleepless nights I can now sleep without any sort of sleep aid.
The weight gain alone from Seroquel would have been horrific. I can't imagine what the effect would be if this drug was given to a young person.
Weight gain perhaps sounds trivial, but think about he epidemic of obesity in this country.
Many of the common antidepressants have a similar side effect and my be responsible for at least some of the epidemic of obesity in this country. I sell Medicare Advantage plans and many of my clients are taking antidepressants and have been taking them for years. They are often incredibly overweight.
Doctors in this country have become pill pushers. That's all that psychiatrists do these days. They write prescriptions. What a gig. There's no therapy, just drugs. If one drug doesn't work they stack them. Get's kind of expensive not to mention that they often exacerbate the problems they supposedly are to solve.
The drug companies, of course, are all for it. At one point I was taking three different antidepressants and gabapentin for sleep. Gabapentin is an anticonvulstant used for epilepsy, but psychiatrists love it because it has no abuse potential and the body can tolerate huge amounts of it. You could take the whole bottle and you can't kill yourself. Too bad about the side effects such as short term memory impairment, cognitive confusion, impairment of motivation, and emotional passivity. Of course, some of that could have come from the other three drugs I was takings.
The good news for me is that I'm now taking nothing and am less depressed and sleep fine.
Anonymous replied on Permalink
Good for you, and good luck
Good for you, and good luck with everything. I agree with the first poster; these drugs should only be used in the most extreme cases. For everything else, talk therapy should be attempted first.